Topiramate precipitating a manic episode in a bipolar patien
A 22-year-old female was admitted to our hospital, because of her recurrent mood swings for over 9 months. Initially, this patient spontaneously became abnormally happy, talkative, energetic, and irritable for three to five days. However, this experience had little influence on her daily life and she did not take it seriously. 3 months ago before admission, her emotion went down and she manifested loss of interest, irritability, difficulty in falling asleep, and early awakening. Meanwhile, this patient became inattention and poor memory, and her scholar performance in school began to fall gradually. Of note, the patient had eating problems and sometimes would eat a lot within a few hours. This uncontrollable eating behavior occurred about three or four times each week, and had last for 3 months. She had suicidal thoughts and attempts prior to hospitalization.

On admission, physical and neurologic examinations did not identify any abnormalities. The height of this patient was 150 cm and the weight was 51 kg, and the BMI was 22.67 kg m−2. She had no developmental problems, no history of alcohol consumption, smoking, or illegal substance use. No family history of psychiatric illnesses was reported. Laboratory examinations such as routine blood tests, biochemical indexes, infectious markers, and thyroid hormones were all in the normal references. Electroencephalogram and cranial magnetic resonance imaging were also normal. She was diagnosed with bipolar II disorder, depressive episode, and BED, according to the Diagnostic and Statistical Manual of Mental Disorders, the Fifth Edition.[12]

She was then prescribed with quetiapine, which was gradually increased to a dose of 300 mg per night in the first week. Her emotion improved and irritability disappeared. However, the BED symptoms still existed in the first 10 days. Accordingly, she was prescribed with topiramate 25 mg per day for four days, and the dose of topiramate was increased to 50 mg for four days, and 75 mg per day eventually. At the meantime, the dose of quetiapine was kept at 300 mg per night and the emotion of our patient was stable. The patient's eating problems disappeared and no impulsive eating behaviors were observed again from then onwards. Three days after taking topiramate 75 mg per day, however, the patient appeared to be excited, talkative, active, and energetic. These symptoms persisted for four days and she scored 30 out of 44 points on the Young Manic Rating Scale. A mania episode was considered and topiramate was thought to be the culprit. Therefore, the dose of topiramate was decreased to 25 mg per day promptly, and the patient gradually became calm in the next 2 days. However, the BED symptoms recurred and the dose of topiramate was again increased to 50 mg per day. Meanwhile, the dosage of quetiapine was escalated up to 500 mg per night to stabilize her mood. Finally, with a combination of quetiapine (500 mg per night) and topiramate (50 mg per day), the emotion and eating problems of this patient concurrently improved. Her condition remained stable at follow-ups four months after hospital discharge.

This work was approved by the Hospital Ethical Committee (Reference Number: 2018–1061), and written informed consent was given by the patient and her guardian, who approved the publication of the case details.

Read more: https://pxmd.co/zQYf0
d●●●●●a s●●●●a and 1 others like this
Like
Comment
Share